Nebraska, 2014

Damaging Wind in Nebraska, June 27, 2014

June 27, 2014 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms formed over northwest Kansas and extreme southwest Nebraska late in the afternoon, resulting in wind damage near Trenton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms formed over northwest Kansas and extreme southwest Nebraska late in the afternoon, resulting in wind damage near Trenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 1:31 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 1:31 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT FRI JUN 27 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 131 PM MDT FRI JUN 27 2014

ACTIVE EVENING/OVERNIGHT PERIOD EXPECTED FOR THE AREA FOR
CONVECTION. CURRENTLY THIS AFTERNOON...SURFACE LOW OVER SE
COLORADO COMBINED WITH INVERTED TROUGH(DRYLINE) EXTENDING
NORTHWARD TOWARDS SOUTHERN WYOMING. THUNDER HAS BEEN FIRING UP
ALONG THIS BOUNDARY PROMPTING THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR EASTERN COLORADO. THIS TROUGH WILL BEGIN TO
SHIFT SLOWLY EAST THROUGH THE OVERNIGHT HOURS.

MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST SEVERE POTENTIAL
THROUGH MUCH OF THE EVENING HOURS AND WITH THE MOVEMENT OF TROUGH
INTO WESTERN KANSAS...THE POTENTIAL FOR TORNADO DEVELOPMENT
INCREASES WITH INCREASING SHEAR ENVIRONMENT. HAVE CONTINUED MENTION
OF SEVERE WORDING IN FORECAST FOR LARGE HAIL/WINDS. KANSAS ZONES
COULD SEE THE ISSUANCE OF A TORNADO WATCH LATER THIS AFTERNOON WITH
SPC GUIDANCE SHOWING GOOD CHANCE FOR.

ALONG WITH THE CHANCE FOR SEVERE WEATHER TONIGHT...WITH COME THE
CHANCE FOR FLOODING CONDITIONS WITH EXPECTED HEAVY RAINFALL. PW/S
ARE WELL OVER AN INCH AND WITH THE MOVEMENT OF STORMS WITH
TROUGH...AREAS HAVE POTENTIAL FOR LOCALIZED 1-2" AMOUNTS IN A SHORT
TIME. SOME TRAINING OF STORMS COULD LEAD TO HIGHER AMOUNTS. WILL
HAVE TO BE MONITORED LATER FOR ANY FLASH FLOODING POTENTIAL...
ESPECIALLY IN EASTERN PORTIONS OF THE CWA TOWARDS MORNING.

TEMPERATURES IN THE OVERNIGHT PERIOD WILL CONSIST OF MOIST AND HUMID
CONDITIONS FOR ALL KANSAS ZONES UNTIL THE SYSTEM SHIFTS EASTWARD.
LOOKING FOR OVERNIGHT LOWS TO RANGE FROM MID 50S WEST THROUGH THE
LOWER 60S EAST AND WILL BE DEPENDENT ON WHEN DRIER AIR WORKS INTO
AREA(INDICATIVE OF LOW DEWPTS OVER WESTERN COLORADO). WINDS IN THE
EXTENDED WILL GENERALLY REMAIN ESE OVER THE REGION UNTIL TROUGH
PASSES. LOOKING FOR 5 TO 15 MPH CLOSE TO TROUGH AND INCREASING 15 TO
30 MPH TO EASTERN ZONES. AFTER TROUGH PASSAGE...SHIFT TO WNW FLOW
5-15MPH.

GOING INTO SATURDAY...SLOW MOVEMENT OF BROAD UPPER TROUGH ACROSS
EASTERN PORTIONS OF KANSAS DURING THE MORNING HOURS...WILL ALLOW
FOR SOME -RW/-TRW TO PERSIST BEFORE SLOWLY CLEARING OUT OVER
EASTERN PORTIONS OF THE CWA. HAVE CONTINUED A MENTION OF SLIGHT
CHANCE FOR PRECIPITATION THERE BEFORE EXITING BY MIDDAY. SURFACE
RIDGE AND UPPER ZONAL FLOW BEHIND THIS TROUGH WILL PROVIDE AREA
FOR A DECENT DAY WITH STRONG SUBSIDENCE AND NORTHWEST FLOW 10-20
MPH. WITH LINGERING CLOUD COVER POTENTIAL FOR EASTERN PORTIONS OF
THE FORECAST AREA DURING THE MORNING HOURS TEMPERATURES SLOW TO
INCREASE AFTER SUNRISE BUT WILL STAY JUST UNDER GUIDANCE KEEPING
AREA IN MID 80S FOR HIGH TEMPERATURES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1239 PM MDT FRI JUN 27 2014

ZONAL FLOW IS FORECAST FOR SATURDAY NIGHT WITH A POSSIBLE EMBEDDED
WEAK SHORTWAVE...BUT LOW LEVELS WILL BE VERY DRY WITH DEW POINTS
ONLY IN THE 40S IN THE EVENING...THOUGH THEY DO INCREASE AFTER
MIDNIGHT ESPECIALLY IN THE SOUTHEAST. A WEAK LLJ OF AROUND 30KTS
IS FORECAST TO DEVELOP ON 315K SURFACE OVERNIGHT WITH RESULTANT
MOISTURE ADVECTION. DESPITE SOME DECENT ELEVATED CAPE UP TO 2000
J/KG...CIN IS FORECAST TO BE 50-100 J/KG FOR PARCELS ORIGINATING
AROUND 800MB WHICH WOULD BE SUFFICIENT TO CAP ELEVATED CONVECTION.
MODELS ARE DRY SO WILL KEEP IT THAT WAY FOR NOW.

ZONAL FLOW CONTINUES ON SUNDAY AROUND BROAD BASE OF THE MAIN
TROUGH IN THE NORTHERN PLAINS. A DISTURBANCE ROTATING THROUGH THE
FLOW SUNDAY AFTERNOON/EVENING WILL HAVE PLENTY OF MOISTURE TO WORK
WITH IN THE EASTERN FORECAST AREA...WITH VERY UNSTABLE CONDITIONS AND
DEEP LAYER SHEAR ON THE ORDER OF 40KTS. ONLY THE NAM PAINTS ANY
PRECIPITATION AT THIS POINT...BUT IF ANYTHING GETS GOING PARAMETERS
SUGGEST SUPERCELLS WOULD BE POSSIBLE...MAINLY EAST OF A MCCOOK TO
TRIBUNE LINE.

AFOREMENTIONED SYSTEM WILL WORKS ITS WAY EASTWARD ALONG THE
US/CANADA BORDER EARLY NEXT WEEK AS RIDGE BUILDS OVER THE NORTHERN
ROCKIES. THE LOCAL AREA WILL BE UNDER NORTHWEST FLOW ALOFT EARLY
IN THE WEEK BETWEEN THOSE TWO FEATURES. A SURFACE FRONT WILL
SETTLE INTO THE SOUTHERN PLAINS ON MONDAY WITH POST FRONTAL
UPSLOPE REGIME IN THE HIGH PLAINS. ANY WEAK DISTURBANCE IN THE
NORTHWEST FLOW ALOFT SHOULD BE ENOUGH FOR THUNDERSTORMS TO DEVELOP
IN THIS PATTERN...SLIGHTLY FAVORING THE SOUTHERN PART OF THE AREA
WHERE THE SURFACE FRONT COULD BE LURKING...ESPECIALLY ON TUESDAY
AS IT TRIES TO RETURN NORTH AS A WARM FRONT. HOWEVER...THAT FRONT
WASHES OUT BY MID WEEK WITH PRECIPITATION CHANCES BECOMING TIED TO
WEAK DISTURBANCES ROTATING OUT OF THE CENTRAL ROCKIES OVER THE TOP
OF THE RIDGE AND MOIST SOUTHEASTERLY FLOW AT THE SURFACE. THE
RIDGE IS FORECAST TO GRADUALLY BUILD NORTHWARD TOWARDS THE END OF
THE LONG TERM PERIOD AND MAY EVENTUALLY GET CLOSE ENOUGH TO CAP
CONVECTION.

TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY...NEAR NORMAL ON
MONDAY...BELOW NORMAL TUESDAY AND WEDNESDAY BEHIND THE
FRONT...THEN GRADUALLY WARM BACK TO NEAR AND ABOVE NORMAL TOWARDS
THE END OF THE WEEK UNDER THE RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1103 AM MDT FRI JUN 27 2014

FOR KGLD...MAINLY VFR CONDITIONS THRU FORECAST PERIOD WITH GENERAL
SCT025 SCT200. FROM 20Z THIS AFTERNOON THRU 03Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 00Z SAT...WITH
CEILINGS AROUND BKN050. VRB05KT THROUGH 20Z...THEN BECOMING SSE
15-30KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 03Z SATURDAY.

FOR KMCK...LOOKING FOR MAINLY VFR CONDITIONS THRU FORECAST PERIOD
WITH GENERAL SCT025 SCT200. SOME MVFR CEILINGS AROUND BKN015
THROUGH 20Z. FROM 21Z THIS AFTERNOON THRU 04Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 01Z
SAT...WITH CEILINGS AROUND BKN050. VRB05KT THROUGH 21Z...THEN
BECOMING SSE 15-25KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 04Z
SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Jun 27, 10:08 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1008 AM MDT FRI JUN 27 2014 /1108 AM CDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY BY MID TO LATE
AFTERNOON EAST OF THE COLORADO BORDER AS A VOLATILE ENVIRONMENT
SETS UP. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT HAIL TO
THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS TO 70 MPH AND
TORNADOES ARE EXPECTED. FOR EAST COLORADO...STRONG TO SEVERE
THUNDERSTORMS ARE STILL EXPECTED WITH LARGE HAIL TO THE SIZE OF
PING PONG BALLS AND DAMAGING WINDS TO 60 MPH AS THE MAIN THREATS.
STORMS CONTINUE INTO THE EVENING AND SHOULD EXIT THE REGION EARLY
SATURDAY MORNING. IN ADDITION TO THE THREAT OF SEVERE WEATHER...
SLOW STORM MOVEMENTS MAY LEAD TO VERY HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAIN
RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NORTH
AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 4:58 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             BREWSTER                39.36N 101.38W
06/27/2014  E0.88 INCH       THOMAS             KS   TRAINED SPOTTER

&&

JJM
Special weather statement, Jun 27, 5:11 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT FRI JUN 27 2014

COZ090-280000-
YUMA COUNTY-
511 PM MDT FRI JUN 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ECKLEY...MOVING NORTHEAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3986 10205 3987 10280 4035 10280 4036 10279
      4044 10279 4045 10205
TIME...MOT...LOC 2311Z 231DEG 13KT 4022 10244

LOCKHART
Local storm report, Jun 27, 5:19 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          2 SSE EDSON             39.31N 101.52W
06/27/2014                   SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT FOUND DAMAGE TO CORN FIELD FROM
            PREVIOUSLY REPORTED TORNADO. NO INJURIES. NO KNOWN
            STRUCTURE DAMAGE. TIME ESTIMATED FROM PREVIOUS REPORTS.

&&

JJM
Local storm report, Jun 27, 5:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             6 N YUMA                40.21N 102.72W
06/27/2014  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            A FEW QUARTER SIZE STONES FALL NOW.

&&

JJM
Local storm report, Jun 27, 5:23 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     10 NNE MCDONALD         39.92N 101.30W
06/27/2014  E60.00 MPH       RAWLINS            KS   TRAINED SPOTTER

            REPORTED ROUGHLY 10 N OF MCDONALD AND 2 EAST ON ROAD D.
            LASTED ABOUT 10 MINUTES

0505 PM     HAIL             10 NNE MCDONALD         39.92N 101.30W
06/27/2014  E0.75 INCH       RAWLINS            KS   TRAINED SPOTTER

            REPORTED ROUGHLY 10 N OF MCDONALD AND 2 E ON ROAD D.

&&

LUNDQUIST
Local storm report, Jun 27, 5:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     4 N ATWOOD              39.87N 101.04W
06/27/2014  M63 MPH          RAWLINS            KS   MESONET

&&

024

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
June 27, 5:27 PM CST
Where
Hitchcock County, 0.69 mi N of Trenton
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.190, -101.020

An enclosed metal building had a roughly 10 by 12 foot section of roof ripped off at the airport. In addition, an old farm windmill nearby was twisted and bent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530651.